MAUDE Adverse Event Report: TOSOH HI-TEC, INC. AIA-900; FLUOROMETER, FOR CLINICAL USE

TOSOH HI-TEC, INC. AIA-900; FLUOROMETER, FOR CLINICAL USE
Model Number AIA-900
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A field service engineer (fse) contacted the customer via email.Due to fse's evaluation from recent visit to the customer site, the fse stated the reported issue is unlikely to be traced to failure of the analyzer, but most likely could be a specimen handling issue.The customer quality control (qc) has always been within acceptable range and all recent periodic maintenance (pm) data passed.The fse noted that recent precision studies was performed on qc and patient samples with all results within acceptable ranges.On this current event, the fse requested additional information regarding sample transportation and preparation from the customer to provide further assistance.The customer stated sometimes the samples are centrifuged (spun) prior to receiving, however, most are spun at customer location.The customer also noted that sometimes it takes samples forty-five (45) minutes to an hour to arrive at the customer site for testing.The customer stated that samples sit upright during transit and are spun as soon as they are received, if they have not already been spun.The samples that are collected at customer site, sit for approximately fifteen (15) minutes before centrifugation.The centrifuge speed is set at 3500 rpm for eight (8) minutes.After centrifuge, the serum gel separators (tiger top tubes) appear straight across and not slanted, which indicates a "good" sample.The customer also confirmed they routinely inspect all samples for fibrin stands and clots.Most samples do not have fibrin strands or clots, but on rare occasion when fibrin is present, the customer carefully removes them manually.Finally, the customer stated that when retesting potential discrepant results, the same sample is used without additional centrifugation.Tosoh technical support specialist manager (tss) reviewed the customer provided details.Tss provided the customer with potential causes of the reported issue.Tss reminded the customer that tosoh recommends the use of plain red top tube without additives, including gel.If the customer continues to use tiger top tubes, it is recommended to separate the serum as soon as possible.The customer was also reminded to follow manufacturer recommendation for clotting time, centrifugation settings, and dilution.Tss stated that for this specific event, the sample was consistently high, therefore, it is suspected there is potential for cross reactivity or interference for the reported issue.The customer was satisfied with this information.No further action required by technical support or field service.The aia-900 analyzer is operating as expected.A 13-month complaint history review and service history review through aware date of event for similar complaints was performed for serial number: (b)(6).There were three similar cases for discrepant results for beta human chorionic gonadotropin (bhcg), including this one.A 13-month complaint history review and service history review through aware date of event for similar complaints was performed for "failure mode discrepant results for beta human chorionic gonadotropin (bhcg)".There were four similar cases, including this one.Data assessment indicated the reported events were mostly due to maintenance problem, operational problem and/or patient sample problem.All quality controls were completed successfully without issues before runs, confirming analyzer functionality.The results were improved by the customer rerunning affected samples.There was no indication of incorrect patient results being generated due to fault or failure of the operation of the aia-900 analyzer nor was a systemic issue identified.The analyte application manual for beta human chorionic gonadotropin states the following: specimen collection and handling serum or heparinized plasma is required for the assay.Edta and citrated plasma should not be used.No special patient preparation is necessary.When using serum, a venous blood sample is collected aseptically without additives.Store at 18 - 25 °c until a clot has formed (usually 15 - 45 minutes), then centrifuge to obtain the serum specimen for assay.To use heparinized plasma, a venous blood sample is collected aseptically with the designated additive.Centrifuge and separate plasma from the packed cells as soon as possible.Samples may be stored at 2 - 8 °c for up to 24 hours prior to analysis.If the analysis cannot be done within 24 hours, the sample should be stored frozen at -20 °c or below for up to 60 days.Repeated freeze-thaw cycles should be avoided.Turbid serum samples or samples containing particulate matter should be centrifuged prior to testing.Prior to assay, slowly bring frozen samples to room temperature (18 - 25 c) and mix gently.The sample required for analysis is 50 l.Evaluation of results: quality control.In order to monitor and evaluate the precision of the analytical performance, it is recommended that commercially available control samples be assayed daily.The minimum recommendations for the frequency of running internal control material are: after calibration, two levels of controls are run in order to accept the calibration curve.The two levels of controls are also repeated after calibration when certain service procedures are performed (e.G.Temperature adjustment, sampling mechanism changes, maintenance of the wash probe or detector lamp adjustment or change).After daily maintenance, at least two levels of the control should be run in order to verify the overall performance of the tosoh aia system analyzers.If one or more control sample value(s) is out of the acceptable range, it will be necessary to investigate the validity of the calibration curve before reporting patient results.Standard laboratory procedures should be followed in accordance with the regulatory agency under which the laboratory operates.Limitations of the procedure for diagnostic purposes, the results obtained from this assay should be used in conjunction with other data (e.G., symptoms, results of other tests, clinical impressions, therapy, etc.).Using st aia-pack bhcg, the highest concentration of total beta hcg measurable without dilution is 400 miu/ml, and the lowest measurable concentration is 0.5 miu/ml (assay sensitivity).Although the approximate value of the highest calibrator is 200 miu/ml, the exact concentration may be slightly different.The assay specification, assay range high, should be defined as the upper limit of the assay range, 400 miu/ml.Although hemolysis has an insignificant effect on the assay, hemolyzed samples may indicate mistreatment of a specimen prior to assay and results should be interpreted with caution.Lipemia has an insignificant effect on the assay except in the case of gross lipemia where spatial interference may occur.Specimens from patients who have received preparations of mouse monoclonal antibodies for diagnosis or therapy may contain human anti-mouse antibodies (hama).Such specimens may show falsely elevated values when tested for total beta hcg.Certain medications may interfere with assay performance.Specimens from patients taking medicines and/or medical treatment may show erroneous results.All results should be interpreted with respect to the clinical picture of the patient.Procedure: refer to the aia system operator¿s manual for additional procedural instructions regarding sample dilution.1.If a specimen is found to contain greater than the linearity limit of 400 miu/ml, the specimen should be diluted with the sample diluting solution and assayed according to the procedure in the aia-pack section of the analyte application.2.The aia-900 and aia-2000 will perform dilutions automatically if the dilution factors are entered into the software prior to assaying the diluted sample.3.The recommended dilution for serum containing greater than 400 miu/ml is 1:10 or 1:100.However, it is desirable to dilute the serum or plasma samples that contain more than 400 miu bhcg/ml so that the diluted sample reads between 5 and 400 miu bhcg/ml.The most probable cause of the reported event could not be traced to the device.
 
Event or Problem Description
A customer reported potential discrepant patient results for beta human chorionic gonadotropin (bhcg) on the aia-900 analyzer.The customer stated initial run, resulted in high patient result.Following their laboratory protocol, the customer performed a 1:50 dilution and the patient result remained high.The customer then performed a 1:100 dilution, and the patient result was 2335.4miu/ml.The patient nurse reviewed the results and requested the lab repeat the testing due to the inconsistent results.The repeat test was undiluted and resulted in a high value again.The customer repeated the test at 1:100 dilution and the result was greater than 40,000miu/ml.The analyzer is down.Acceptable bhcg range: 0.5mlu/ml - 400mlu/ml.A field service engineer (fse) was dispatched to address the reported potential discrepant results.There was no indication of any patient intervention or adverse health consequences due to the reported event.

Brand Name
AIA-900
Common Device Name
FLUOROMETER, FOR CLINICAL USE
Manufacturer (Section D)
TOSOH HI-TEC, INC.
1-37, fukugawa minami-machi
shunan, yamaguchi 74600 42
JA  7460042
Manufacturer (Section G)
TOSOH HI-TEC, INC.
1-37, fukugawa minami-machi
shunan, yamaguchi 74600 42
JA   7460042
Manufacturer Contact
jorge porras
shiba-koen first building
3-8-2 shiba
minato-ku 10586-23
JA   1058623
6506368314
MDR Report Key24678111
Report Number3004529019-2026-00031
Device Sequence Number15987479
Product Code KHO
UDI-Device Identifier04560189283992
UDI-Public04560189283992
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K971103
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAIA-900
Device Catalogue Number0022930
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2026
Initial Report FDA Received Date03/24/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown